MAUDE Adverse Event Report: WRIGHT MEDICAL TECHNOLOGY, INC. SALVATION MIDFOOT NAIL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

WRIGHT MEDICAL TECHNOLOGY, INC. SALVATION MIDFOOT NAIL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number SMN10008
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device not returned at the time of this report.If additional information becomes available, it will be provided on a supplemental report.
 
Event or Problem Description
It was reported that during insertion of the midfoot nail, it was noted by the surgeon that implant had been driven slightly beyond the ideal position in situ.When an attempt was made to turn the driver handle counter-clockwise to reverse the nail, the surgeon felt the implant holder assembly give way and fail to adequately engage the implant.Upon removal of the first implant holder assembly from the implanted nail, it was noted that the tabs which interface with the distal end of the nail had both sheared from the holder assembly.Those fragments were easily visualized and retrieved from the drill canal by the surgeon.A second implant holder assembly was attached securely to the implant, and a second attempt to reverse the trajectory of the implant was made, but unsuccessful.The second implant holder assembly had failed in the same manner as the first.Again the sheared tab fragments were easily visualized and retrieved from the open drill canal by the surgeon.There was not a third implant holder assembly available to use, so the surgeon determined that he could utilize alternate instrumentation (a narrow osteotome and pliers) to act as a substitute driver to engage the nail.This approach was successful.Final visual and radiographic inspections were made to ensure there was no mechanical damage to the implant nor any fragments from the failed instrument remaining in situ.The surgeon was satisfied that both conditions were met, and was able to complete the rest of the procedure successfully with no further delay.The instrumentation for the crossing screw and internal compression device performed to the surgeon's satisfaction and the nail was successfully implanted and performed as intended.The surgery was extended approximately 15 minutes.No patient complications were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction to h4, h10 device, method and results codes.The reported event could be confirmed, since the device was returned for evaluation.The device inspection revealed the following: examination of the returned devices finds normal wear and tear consistent with reusable devices.The locking tabs have fractured off and were not returned.Examination of the fracture surface finds evidence of a ductile overload fracture resulting from excessive force.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by ductile overload fracture resulting from excessive force.The current instrument instructions for use state, "surgical instruments and instrument cases are susceptible to damage from prolonged use, and through misuse or rough handling", "inspect devices prior to use for damage during shipment or storage or any out-of-box defects that might increase the likelihood of fragmentation during a procedure", and "the useful life of these devices depends on many factors, including the method and duration of each use and the handling between uses".A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
SALVATION MIDFOOT NAIL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
WRIGHT MEDICAL TECHNOLOGY, INC.
11576 memphis arlington rd
arlington TN 38002
MDR Report Key11852223
Report Number0001043534-2021-00085
Device Sequence Number14430993
Product Code LXH
UDI-Device Identifier00840420194817
UDI-Public00840420194817
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSMN10008
Device Lot Number2379214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer09/21/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR